Helping Adolescents to Stop Smoking
(Australia—Australian Family Physician, December 1998, p. 1110.) Because more than 80 percent of persons who smoke begin the habit before age 18 years, prevention efforts are increasingly directed toward teenagers. Adolescents are believed to be at high risk for smoking because of peer pressure, experimentation consistent with their development, lack of concern for long-term health consequences, over-confidence in their ability to quit, family factors and targeting of advertising by tobacco producers. Risk factors include having family members and friends who smoke, lacking self-esteem, being depressed, having low academic performance, being inactive and having a history of substance abuse. Physicians should always ask about tobacco use in teenage patients and provide appropriate objective information on the adverse consequences of smoking. Teenage patients who do not smoke or have quit should have this healthy choice reinforced. Advice about physical activity should always be provided. Nicotine replacement has not been specifically studied in teenagers and is most useful in smokers with highly-addictive patterns of smoking. Because of the high relapse rates in smokers who try to quit (one quarter within two days and one half within one week), follow-up visits should be arranged to support the patient through vulnerable times. Thirty percent of patients who have adequate follow-up care with a primary care physician quit smoking successfully after a single attempt.
Long-Acting Beta Agonists
(Australia—Australian Family Physician, December 1998, p. 1115.) Long-acting beta agonists such as salmeterol provide up to 12 hours of bronchodilator action because they are lipophilic and are retained in the cell membrane for prolonged periods. They are particularly useful in improving sleep by relieving nocturnal symptoms. Long-acting beta agonists allow patients to control their asthma symptoms with lower dosages of steroids, thus reducing the potential for adverse effects of prolonged steroid use. Side effects associated with long-acting beta agonists include tremor, tachycardia, headaches and muscle cramps. These symptoms are usually transient. The relatively high cost of these medications has raised concerns about their widespread use. Patients should understand the role of long-acting beta agonists in continuous symptom control and should be able to distinguish medications that are used regularly from those indicated only for use during an acute asthma episode. In patients with nocturnal symptoms or substantial steroid use, a four-week trial with a long-acting beta agonist is appropriate to assess benefit.
Primary Open-Angle Glaucoma
(Great Britain—The Practitioner, December 1998, p. 855.) In persons over 40 years of age, primary open-angle glaucoma occurs in approximately 2 percent of those of European origin and 8 percent of those with an African-Caribbean ancestry. The diagnosis is usually made during routine eye examinations; however, primary open-angle glaucoma is asymptomatic, and it has been estimated that only 50 percent of cases are diagnosed. Prolonged raised intraocular pressure leads to progressive loss of peripheral vision and cupping of the optic disc, but central vision may be retained until late in the disease process. Beta-blocking agents such as timolol have replaced pilocarpine and epinephrine as topical first-line therapy but may lead to systemic side effects. New therapies based on alpha agonists and prostaglandin analogs are being developed. Surgery such as trabeculectomy was once thought to be appropriate only when medical treatment had failed, but new studies indicate that early surgery may benefit selected patients.
Urinary Incontinence in Elderly Persons
(Australia—Australian Family Physician, December 1998, p. 1087.) It is estimated that approximately one half of women and one fourth of men over 50 years of age have regular urinary incontinence. The most common type of urinary incontinence in elderly persons is urge incontinence characterized by excessive discomfort at low bladder volumes, often due to instability or hyperreflexia of the detrusor muscle. In older women, genuine stress incontinence is common and results in the escape of urine whenever intra-abdominal pressure increases. In elderly men, prostatic enlargement is a common cause of overflow incontinence. Urinary incontinence in elderly persons may be precipitated by acute urinary tract infection, delirium, atrophic changes in the gynecologic or urologic tracts, fecal impaction, polyuria secondary to diabetes, depression, impaired mobility and medications. Drugs that can cause or exacerbate incontinence include sedatives, digoxin, anticholinergic agents, diuretics, tricyclic antidepressants, histamine H2 blockers, and nonsteroidal anti-inflammatory drugs.